Iowa, 2021

Heavy Snow in Iowa, February 21, 2021

February 21, 2021 · NWS DMX · 10 events in 10 counties and zones

A 500 mb trough moved across the Rocky Mountains with attendant surface low deepening across the central plains and lifting northeast into Iowa. Moisture transport increased out of the Gulf region and into the area combined with strong isentropic lift focused within the dendritic growth zone.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A 500 mb trough moved across the Rocky Mountains with attendant surface low deepening across the central plains and lifting northeast into Iowa. Moisture transport increased out of the Gulf region and into the area combined with strong isentropic lift focused within the dendritic growth zone. This resulted in snow rates over an inch per hours across parts of western and central Iowa, impacting travel across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 21, 3:58 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Feb 21, 3:58 AM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
358 AM CST Sun Feb 21 2021

.DISCUSSION.../Today through Saturday/
Issued at 358 AM CST Sun Feb 21 2021

Today:

Long-wave trough that been developing over the western CONUS is
beginning to split into two separate short-wave features with the
first jet streak ejecting into the central Plains, and the second
moving from the Four Corners Region into the Texas and Oklahoma
Panhandles. The northern jet streak and associated vorticity maxima
has resulted in surface lee cyclogenesis in the last 12-18 hours and
has phased well, allowing the surface cyclone to deepen. Ahead of
the cyclone, stronger WAA has been ongoing between the Missouri
River Valley and Mississippi River Valley, and isentropic ascent
will continue to strengthen this morning. With H5 height falls
ongoing across the forecast area, expect snow showers to begin
developing and expanding across western Iowa after 4am or so, being
aided by the isentropic ascent. As of 3am CST the OAX radar is
already showing snow shower activity in eastern Nebraska. Still
expecting the area with greatest snowfall accumulations to be along
the Interstate 80 corridor and northward, then eventually dropping
off north of Hwy. 18. There is a still a decent amount of
uncertainty for precipitation south of Interstate 80.

First, a discussion in the area with greater confidence in
accumulating snow. This area will be along a line from Atlantic
northeast to Ames to Waterloo. From a sounding perspective, snow
will be the dominant precipitation type as the DGZ remains saturated,
and the layer below maintains a RH above 85 percent with
temperatures below freezing. Along and north of Interstate 80, there
is no indication of a warm-nose above freezing. Further, there is
also decent lift through the DGZ in this area, with omega ranging
between -8 to -15. Interestingly, the 00z deterministic GFS/NAM do
not depict overly robust frontogenetical processes within the
deformation zone, as the surface cyclone center moves along the IA-
MO border. With the strength of this short-wave and synoptic
forcing, typically would expect there to be stronger frontogenesis.
00z deterministic ECMWF is similar. However, several of the 00z CAMs
do have a band of stronger frontogenesis around 750mb from Atlantic
to Waterloo. The HRRR for example produces multiple pockets of 6 to
7 inches within the wider swath of 4 to 6 inches along and north of
Interstate 80. Further, multiple members of the 00z GEFS also hint
at a wide swath of 4 to 6 inches, with pockets of 6 to 7 inches. The
00z HREF mean remains consistent with this swath of 4 to 6 and max
values of 6 to 7. Given the strength of the synoptic system, the
CAMs stronger frontogenesis bands within the deformation zone of the
cyclone are credible, and therefore a reasonable solution. However
while they have the general swath of heavier snow accumulations, the
HRRR, NSSL WRF, NAM Nest, and other CAMs are not in complete
agreement with where localized amounts of 6 to 7 inches may occur.
Because snowfall amounts of 6 to 7 inches will be isolated and
likely spaced apart by up to 30 miles in some instances, will
continue to just maintain the Winter Weather Advisory for today.
Trying to capture the locally higher amounts with a Winter Storm
Warning would result in an unnecessarily large warning with respect
to the areal extent of it. Instead, will simply highlight that the
areas forecast to have 3 to 5 inches could see a few pockets of 6 to
7 inches. 12z-18z will be the time of highest snowfall rates for
west-central and central Iowa, as HREF mean points to rates between
0.75-1.00 inch per hour. For eastern and northeastern Iowa, this
will be more in the 17z-21z time frame. This is when visibility may
drop to one mile or less. One positive though is that the winds
during the time of greatest snowfall rate will light, thus limiting
the potential for blowing to be a major issue. Snowfall rate is
expected to the biggest factor behind any travel impacts.

Now, to address the complexity for areas south of Interstate 80,
especially our far southeast portion of the CWA. There will still be
plenty of isentropic ascent associated with the WAA regime for
southern and southeast Iowa. This may be able to boost temperatures
into the upper 30s. Over the past two days, model soundings had
shown decent saturation in the low-levels, but was very questionable
on ice-introduction with RH less than 65 percent through the DGZ.
This would suggest a freezing drizzle or freezing rain solution.
However, over the past 12 hours, RAP and HRRR soundings are showing
much drier air close to the surface. Further, satellite trends have
not shown much in the way of cloud development across southern Iowa,
in agreement with these RAP and HRRR soundings. As of 3am,
conditions are not looking favorable for much precipitation
development in southeast Iowa for today. However, with the stronger
WAA and higher temperatures here, RAP and HRRR do have a warm-nose
around 900mb that is above freezing. Should any higher clouds move
in and provide ice introduction, this may be enough to melt and
create a freezing drizzle scenario. However, if this ends up being
the case, it will be a very short window. If thicker clouds to do
develop, the warming trend will hault quickly and eventually cool.
After this cool down, it would be a transition to light snow.
Overall, with uncertainty about how temperatures and low-level
saturation play out, there was not enough confidence to issue a
Winter Weather Advisory for the far southeast at this time. Will
allow the day shift to monitor radar and satellite trends, and
should a freezing rain/drizzle scenario begin to develop, or, if GFS
like solution brining snow showers comes to play out, the advisory
can be expanded. But at this time, confidence is too low in what the
impacts will be.

Extended:

Quieter, warmer weather is in the forecast for the majority of the
next work week. Monday and Tuesday will be marked by weak thermal
ridging. A short-wave trough moves through Wednesday but long term
guidance does not have any QPF associated with this. A strong system
may develop by next weekend but there is no strong consensus at this
time. With a period of warmer temperatures, the snow pack will
continue to melt through the week. Rivers and streams will need to
be monitored a little more closely, as run-off will likely result in
some elevated levels throughout central Iowa.

&&

.AVIATION.../For the 06Z TAFS through 06Z Sunday night/
Issued at 1151 PM CST Sat Feb 20 2021

Spotty MVFR conditions due to fog and haze were in place across
northern IA at 06z with mid and high cloudiness continuing to
stream into the state. There was some light snow aloft north, but
additional snow is expected to move into IA west to east later
this Sunday morning and persisting through much of the afternoon.
Mixed precip is also possible at KOTM. Mainly IFR conditions
should be in place during the precip, with LIFR at times as well.
The precip should end by either side of 00z, but at least MVFR
stratus may linger into the evening.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM CST this evening for
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>085-092>096.

&&

DISCUSSION...Krull
AVIATION...Small
Hazardous weather outlook, Feb 21, 3:08 AM CST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
308 AM CST Sun Feb 21 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>085-092>096-221100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne-Appanoose-
308 AM CST Sun Feb 21 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Accumulating snow is expected across much of Iowa today. A Winter
Weather Advisory is in effect for the area today. Please visit
weather.gov/desmoines for more details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed. Snowfall reports are always
appreciated.

IAZ086-097-221100-
Wapello-Davis-
308 AM CST Sun Feb 21 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Light snow, possibly mixed with freezing rain for brief periods is
expected today.  Light accumulations are expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy snow. Local standard time, as filed.

Heavy Snow, Guthrie

When
February 21, 5:00 AM CST to 2:00 PM CST
Where
Guthrie forecast zone
Reported by
COOP Observer
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Heavy Snow, Crawford

When
February 21, 5:00 AM CST to 2:00 PM CST
Where
Crawford forecast zone
Reported by
Trained Spotter
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Heavy Snow, Carroll

When
February 21, 5:00 AM CST to 2:00 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Heavy Snow, Greene

When
February 21, 5:00 AM CST to 2:00 PM CST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Heavy Snow, Calhoun

When
February 21, 5:00 AM CST to 3:00 PM CST
Where
Calhoun forecast zone
Reported by
Trained Spotter
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Heavy Snow, Sac

When
February 21, 5:00 AM CST to 3:00 PM CST
Where
Sac forecast zone
Reported by
Trained Spotter
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Heavy Snow, Boone

When
February 21, 8:00 AM CST to 2:00 PM CST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Heavy Snow, Webster

When
February 21, 8:00 AM CST to 3:00 PM CST
Where
Webster forecast zone
Reported by
Trained Spotter
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Heavy Snow, Worth

When
February 21, 11:00 AM CST to 5:00 PM CST
Where
Worth forecast zone
Reported by
Trained Spotter
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Heavy Snow, Cerro Gordo

When
February 21, 11:00 AM CST to 5:00 PM CST
Where
Cerro Gordo forecast zone
Reported by
Trained Spotter
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939736, 939737, 939738, 939741, 939756, 939757, 939748, 939754, 939759, 939760.